Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 3, NWS Key West, FL

January 13, 2020

NWS Key West, FL issued this small craft advisory at Jan 13, 2020, 12:03 PM EST. It was in force for 35 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2020, 12:03 PM EST (17:03 UTC)
Expired
Jan 14, 2020, 11:00 PM EST
In force
35 hr
Issued by
NWS Key West, FL

The text

As transmitted.

900 
WHUS72 KKEY 131703
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1203 PM EST Mon Jan 13 2020

GMZ042>044-052>055-072>075-132200-
/O.NEW.KKEY.SC.Y.0003.200113T1703Z-200113T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1203 PM EST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kt and seas 6 to 8 feet.

* WHERE...Straits of Florida, and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
6 follow-up statements
891 
WHUS72 KKEY 132109
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
409 PM EST Mon Jan 13 2020

GMZ042-043-132215-
/O.CAN.KKEY.SC.Y.0003.000000T0000Z-200113T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
409 PM EST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The Small Craft Advisory for Hawk Channel is cancelled east of 
the Seven Mile Bridge. 

$$

GMZ044-052>055-072>075-140400-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-200114T0400Z/
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
409 PM EST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kts. Seas as high as 6 to 8 feet are
  possible across the Straits of Florida.

* WHERE...Straits of Florida and Hawk Channel.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

11/CLR
581 
WHUS72 KKEY 140323
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1023 PM EST Mon Jan 13 2020

GMZ044-140430-
/O.CAN.KKEY.SC.Y.0003.000000T0000Z-200114T0400Z/
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1023 PM EST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

The Advisory is cancelled for western portions of Hawk Channel. 

$$

GMZ052>055-072>075-141000-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-200114T1000Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1023 PM EST Mon Jan 13 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kts. Seas as high as 7 to 9 feet are
  possible across the Straits of Florida.

* WHERE...Straits of Florida.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR
114 
WHUS72 KKEY 140924
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 AM EST Tue Jan 14 2020

GMZ052>055-072>075-141600-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-200114T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 AM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds 20 to 25 kts, decreasing to 15 to 20 knots
  late. Seas as high as 5 to 8 feet are possible across the
  Straits of Florida, before subsiding to 4 to 7 feet this
  afternoon.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

APA
129 
WHUS72 KKEY 141514
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1014 AM EST Tue Jan 14 2020

GMZ042>044-142200-
/O.EXB.KKEY.SC.Y.0003.000000T0000Z-200114T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
1014 AM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds near 20 kt.

* WHERE...Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ052>055-072>075-142200-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-200114T2200Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1014 AM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East to southeast winds 20 to 25 kt and seas 5 to 8 
  feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
931 
WHUS72 KKEY 142131
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
431 PM EST Tue Jan 14 2020

GMZ042>044-142245-
/O.CAN.KKEY.SC.Y.0003.000000T0000Z-200114T2200Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
431 PM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below 20 knots across Hawk Channel.

$$

GMZ052>055-072>075-150400-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-200115T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
431 PM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Winds near 20 knots and seas as high as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

Jacobson
349 
WHUS72 KKEY 150329
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1029 PM EST Tue Jan 14 2020

GMZ052>055-072>075-150430-
/O.CON.KKEY.SC.Y.0003.000000T0000Z-200115T0400Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1029 PM EST Tue Jan 14 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT...

* WHAT...Winds near 20 knots and seas as high as 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, slips and falls on slippery decks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 13, 10:23 AM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Jan 13, 10:23 AM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1023 AM EST Mon Jan 13 2020

.DISCUSSION...
Currently - An Atlantic ridge extending westward into the
southeastern United States is producing moderate to fresh easterly
breezes across the Keys and surrounding waters. A swath of
enhanced lower level moisture moved west northwestward through
the Keys this morning. Associated isolated to scattered showers
are now located to the west of the island chain. Outside of
patches of mostly cloudy skies with embedded light rain lingering
in the Upper Keys, most island locations are now mostly sunny.

Short Term Update - Ridging will remain to our north through the
afternoon. This will keep moderate to fresh easterly breezes
across the Florida Keys. Skies will trend to mostly sunny and rain
chances will fall this afternoon, particularly as cloudiness in
the Upper Keys clears out. Will update the local forecast once
conditions warrant. With ample insolation and a warm wind, expect
temperatures to top out in the lower 80s with dew points near or
slightly above 70.

&&

.MARINE...
A ridge across the southeastern United States will maintain
moderate to fresh easterly breezes across Florida Keys waters. A
small craft advisory remains in effect for Hawk Channel and the
Florida Straits. No changes made in the morning marine update.

&&

.AVIATION...
VFR conditions will prevail at both EYW and MTH island terminals for
the rest of this morning and afternoon, with only FEW/SCT cloud
bases expected around 3000 feet. ESE winds will generally be at 10
to 12 knots, with occasional gusts near 20 knots. A surge of higher
low-level moisture this evening and overnight may result in a period
of BKN cloud decks and at least VCSH after 00z, but confidence in
timing and impacts is too low to include in the TAFs at this time.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory for GMZ042>044-052>055-072>075.

&&

Public/Marine/Fire...11
Aviation/Nowcasts....BT
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 13, 5:13 AM EST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
513 AM EST Mon Jan 13 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-141015-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
513 AM EST Mon Jan 13 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory will remain in effect on the Straits of
Florida today and tonight, with an Advisory for this morning on
Hawk Channel this morning. Otherwise, no hazardous weather is
expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A Small Craft Advisory may be be required for the Straits of
Florida Tuesday through early Wednesday morning. Otherwise, no
hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

APA

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.